Have Mental Health Questions? Ask a Psychiatrist Online
I was diagnosed with generalized anxiety disorder in the past (3 years ago) and have been on 20mg celexa since then. I feel like recently (past 6 months to a year) I have started to have significantly more problems with concentration or attention and that has started to come out in some of my performance reviews in school - having to have instructions repeated, being "dismissive" of feedback.Not really sure what I should do, but I was seeing a counselor at my school (I'm in grad school) and she does not seem to think I have adult ADHD. I just feel like I can't begin to think about things sometimes or actually get into my work like some of my classmates or think critically. It is becoming more concerning as I'm having difficulty sitting in class or sitting down to do homework. Even when I wake up in the morning, I can't sleep in like I once could - once I'm awake, I feel like I have to get up and go.
Have you noticed the concentration problem at all times for the last six months or so?
Using SSRI antidepressants can affect not only your serotonin levels but also the dopamine levels in the brain. Dopamine is connected w/ memory issues/concentration. It may be helpful to discuss with your prescribing physician perhaps adding a dopaminergic to your current medication regime.
Mood disorders can also affect your memory/concentration. If you are struggling w/ GAD, often anxiety and depressive disorders can co-occur. Not sure if you've only been diagnosed w/ GAD or depression since you're taking an SSRI medication.
Another trigger for your concentration level can be related to sleep/sleep disorders/conditions.
If your counselor is unable to diagnose anything else, it would be appropriate to have the prescribing physician (if it is a psychiatrist) re-evaluate you. This may very well relate to the dopamine levels at the moment. The MD can also discuss both stimulant and non stimulant medications. There are also natural options such as Pregnenolone 800.
If you're off line now, feel free to reply when back on as needed.